A new series of conjectures and open questions in optimization and matrix analysis

Jean-Baptiste Hiriart-Urruty

ESAIM: Control, Optimisation and Calculus of Variations (2008)

  • Volume: 15, Issue: 2, page 454-470
  • ISSN: 1292-8119

Abstract

top
We present below a new series of conjectures and open problems in the fields of (global) Optimization and Matrix analysis, in the same spirit as our recently published paper [J.-B. Hiriart-Urruty, Potpourri of conjectures and open questions in Nonlinear analysis and Optimization. SIAM Review49 (2007) 255–273]. With each problem come a succinct presentation, a list of specific references, and a view on the state of the art of the subject.

How to cite

top

Hiriart-Urruty, Jean-Baptiste. "A new series of conjectures and open questions in optimization and matrix analysis." ESAIM: Control, Optimisation and Calculus of Variations 15.2 (2008): 454-470. <http://eudml.org/doc/90921>.

@article{Hiriart2008,
abstract = { We present below a new series of conjectures and open problems in the fields of (global) Optimization and Matrix analysis, in the same spirit as our recently published paper [J.-B. Hiriart-Urruty, Potpourri of conjectures and open questions in Nonlinear analysis and Optimization. SIAM Review49 (2007) 255–273]. With each problem come a succinct presentation, a list of specific references, and a view on the state of the art of the subject. },
author = {Hiriart-Urruty, Jean-Baptiste},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Convex sets; positive (semi)definite matrices; variational problems; energy functions; global optimization; permanent function; bistochastic matrices; normal matrices; convex sets; variational problems; permanent function},
language = {eng},
month = {6},
number = {2},
pages = {454-470},
publisher = {EDP Sciences},
title = {A new series of conjectures and open questions in optimization and matrix analysis},
url = {http://eudml.org/doc/90921},
volume = {15},
year = {2008},
}

TY - JOUR
AU - Hiriart-Urruty, Jean-Baptiste
TI - A new series of conjectures and open questions in optimization and matrix analysis
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2008/6//
PB - EDP Sciences
VL - 15
IS - 2
SP - 454
EP - 470
AB - We present below a new series of conjectures and open problems in the fields of (global) Optimization and Matrix analysis, in the same spirit as our recently published paper [J.-B. Hiriart-Urruty, Potpourri of conjectures and open questions in Nonlinear analysis and Optimization. SIAM Review49 (2007) 255–273]. With each problem come a succinct presentation, a list of specific references, and a view on the state of the art of the subject.
LA - eng
KW - Convex sets; positive (semi)definite matrices; variational problems; energy functions; global optimization; permanent function; bistochastic matrices; normal matrices; convex sets; variational problems; permanent function
UR - http://eudml.org/doc/90921
ER -

References

top
  1. T. Andreescu, O. Mushkarov and L. Stoyanov, Geometric problems on maxima and minima. Birkhäuser (2006).  Zbl1115.00002
  2. M. Atiyah and P. Sutcliffe, The geometry of point particles. Proc. R. Soc. London A458 (2002) 1089–1115.  Zbl1010.58015
  3. M. Atiyah and P. Sutcliffe, Polyhedra in physics, chemistry and geometry. Milan J. Math.71 (2003) 33–58.  Zbl1050.52002
  4. R. Bapat, Mixed discriminants of positive semidefinite matrices. Linear Algebra Appl.126 (1989) 107–124.  Zbl0696.15007
  5. M. Bayart, Épreuve de mathématiques générales du concours d'agrégation de mathématiques 1980. Revue de Mathématiques Spéciales (1980–1981) 220–230.  
  6. A. Ben Tal, A. Nemirovski and C. Roos, Robust solutions of uncertain quadratic and conic-quadratic problems. SIAM J. Optim.13 (2002) 535–560.  Zbl1026.90065
  7. E. Bendito, A. Carmona, A.M. Encinas and J.M. Gesto, Estimation of Fekete points. J. Comput. Phys.225 (2007) 2354–2376.  Zbl1123.65054
  8. D. Bessis, P. Moussa and M. Villani, Monotonic converging variational approximations to the functional integrals in quantum statistical mechanics. J. Math. Phys.16 (1975) 2318–2325.  Zbl0976.82501
  9. R. Bhatia, Matrix analysis. Springer (1997).  Zbl0863.15001
  10. J. Bochnak and J. Siciak, Polynomials and multilinear mappings in topological vector spaces. Studia Math.39 (1971) 59–76.  Zbl0214.37702
  11. G-S. Cheon and I.M. Wanless, An update on Minc's survey of open problems involving permanents. Linear Algebra Appl.403 (2005) 314–342.  Zbl1078.15005
  12. H.T. Croft, K.J. Falconer and R.K. Guy, Unsolved problems in geometry. Springer-verlag (1991).  Zbl0748.52001
  13. K. Derinkuyu and M. Pinar, On the S-procedure and some variants. Math. Meth. Oper. Res.64 (2006) 55–77.  Zbl1115.93025
  14. K. Derinkuyu, M. Pinar and A. Camci, An improved probability bound for the approximate S-lemma. Oper. Res. Lett.35 (2007) 743–746.  Zbl1166.60304
  15. M. Drmota, W. Schachermayer and J. Teichmann, A hyper-geometric approach to the BMV-conjecture. Monatshefte Math.146 (2005) 179–201.  Zbl1080.33004
  16. S.W. Drury, Essentially Hermitian matrices revisited. Electronic J. Linear Algebra15 (2006) 285–296.  Zbl1151.15301
  17. G.P. Egorychev, The solution of Van der Waerden's problem for permanents. Dokl. Akad. Sci. SSSR258 (1981) 1041–1044 (in Russian), Adv. Math.42 (1981) 299–305.  Zbl0478.15003
  18. G.P. Egorychev, Proof of the Van der Waerden conjecture. Siberian Math. J.22 (1982) 854–859.  Zbl0493.15006
  19. L. Elsner and K.D. Ikramov, Normal matrices: an update. Linear Algebra Appl.285 (1998) 291–303.  Zbl0931.15019
  20. D.I. Falikman, A proof of the Van der Waerden conjecture on the permanent of a doubly stochastic matrix. Mat. Zametki29 (1981) 931–938 (in Russian).  Zbl0475.15007
  21. M. Fannes and D. Petz, Perturbation of Wigner matrices and a conjecture. Proc. Amer. Math. Soc.131 (2003) 1981–1988.  Zbl1025.15035
  22. R. Grone, C.R. Johnson, E.M. Sa and H. Wolkowicz, Normal matrices. Linear Algebra Appl.87 (1987) 213–225.  Zbl0613.15021
  23. L. Gurvits, The Van der Waerden conjecture for mixed discriminants. Adv. Math.200 (2006) 435–454.  Zbl1093.15011
  24. L. Gurvits, A proof of hyperbolic Van der Waerden conjecture: the right generalization is the ultimate simplification. Preprint (2006).  
  25. D. Hägele, Proof of the cases p 7 of the Lieb-Seiringer formulation of the Bessis-Moussa-Villani conjecture. J. Stat. Phys.127 (2007) 1167–1171.  Zbl1117.82008
  26. O. Hanner and H. Radstrom, A generalization of a theorem of Fenchel. Proceedings of the American Mathematical Society2 (1951) 589–593.  Zbl0043.16203
  27. F. Hansen, Trace functions as Laplace transforms. J. Math. Phys.47 (2006) 043504.  Zbl1111.47022
  28. D.P. Hardin and E.B. Saff, Discretizing manifolds via minimum energy points. Notices Amer. Math. Soc.51 (2004) 1186–1194.  Zbl1095.49031
  29. S. He, Z.-Q. Luo, J. Nie and S. Zhang, Semidefinite relaxation bounds for indefinite homogeneous quadratic optimization. Technical report, Department of systems engineering and engineering management, the Chinese University of Hong-Kong (2007).  Zbl1180.90218
  30. C. Hillar, Advances on the Bessis-Moussa-Villani trace conjecture. Linear Algebra Appl.426 (2007) 130–142.  Zbl1126.15024
  31. C. Hillar and C.R. Johnson, On the positivity of the coefficients of a certain polynomial defined by two positive definite matrices. J. Statist. Phys.118 (2005) 781–789.  Zbl1126.15303
  32. J.-B. Hiriart-Urruty, Potpourri of conjectures and open questions in Nonlinear analysis and Optimization. SIAM Review49 (2007) 255–273.  
  33. J.-B. Hiriart-Urruty and C. Lemaréchal, Convex Analysis and Minimization Algorithms I, Grundlehren der mathematischen Wissenschaften305. Springer-Verlag (1993); 2nd edition in 1996.  
  34. R. Holzman and D.J. Kleitman, On the product of sign vectors and unit vectors. Combinatorica12 (1992) 303–316.  Zbl0759.60008
  35. R.A. Horn and C.R. Johnson, Matrix analysis. Cambridge University Press (1985).  Zbl0576.15001
  36. H.-X. Huang, P. Pardalos and Z.-J. Shen, A point balance algorithm for the spherical code problem. J. Global Optim.19 (2001) 329–344.  Zbl1020.94007
  37. C.R. Johnson and C.J. Hillar, Eigenvalues of words in two positive definite letters. SIAM J. Matrix Anal. Appl.23 (2002) 916–928.  Zbl1007.68139
  38. C.R. Johnson, S. Leichenauer, P. McNamara and R. Costas, Principal minor sums of ( A + t B ) m . Linear Algebra Appl.411 (2005) 386–389.  Zbl1086.15506
  39. H. Joris, Le chasseur perdu dans la forêt : un problème de géométrie plane. Elem. Math.35 (1980) 1–14.  Zbl0425.51011
  40. D. Knuth, A permanent inequality. Amer. Math. Monthly88 (1981) 731–740.  Zbl0478.15004
  41. A.B.J. Kuijlaars and E.B. Saff, Asymptotics for minimal discrete energy on the sphere. Trans. Amer. Math. Soc.350 (1998) 523–538.  Zbl0896.52019
  42. J.C. Lagarias, The Van der Waerden conjecture: two soviet solutions. Notices Amer. Math. Soc.29 (1982) 130–133.  
  43. E.H. Lieb and R. Seiringer, Equivalent forms of the Bessis-Moussa-Villani conjecture. J. Statist. Phys.115 (2004) 185–190.  Zbl1157.81313
  44. M. Marcus and M. Newman, On the minimum of the permanent of a doubly stochastic matrix. Duke Math. J.26 (1959) 61–72.  Zbl0168.28002
  45. H. Minc, Permanents, Encyclopedia of Mathematics and its Applications6. Addison-Wesley, Reading, Mass (1978).  
  46. A. Mouchet, Bounding the ground-sate energy of a many-body system with the differential method. Nuclear Phys. A765 (2006) 319–341.  
  47. A. Mouchet, Upper and lower bounds for an eigenvalue associated with a positive eigenvector J. Math. Phys.47 (2006) 022109.  Zbl1111.47065
  48. P. Moussa, On the representation of T r [ e ( A - λ B ) ] as a Laplace transform. Rev. Math. Phy.12 (2000) 621–655.  Zbl0976.82027
  49. P.J. Nahin, When least is best. Princeton University Press (2004).  Zbl1091.01003
  50. Y. Nesterov and A. Nemirovski, Interior-point polynomial algorithms in convex programming. SIAM Studies in Applied Mathematics (1994).  
  51. D. Niven, Maxima and minima without calculus. Reprinted by the Mathematical Association of America (2006).  Zbl1171.00300
  52. J.D. Pinter, Globally optimized spherical point arrangements: model variants and illustrative results. Ann. Oper. Res.104 (2001) 213–230.  Zbl1014.90075
  53. E.A. Rakhmanov, E.B. Saff and Y. Zhou, Minimal discrete energy on the sphere. Math. Res. Lett.1 (1994) 647–662.  Zbl0839.31011
  54. E.B. Saff and A.B.J. Kuijlaars, Distributing many points on the sphere. Math. Intelligencer19 (1997) 5–11.  Zbl0901.11028
  55. S. Smale, Mathematical problems for the next century. Math. Intelligencer20 (1998) 7–15.  Zbl0947.01011
  56. W.J.H. Stortelder, J.J.B. de Swart and J.D. Pinter, Finding elliptic Fekete points sets: two numerical approaches. J. Comput. Appl. Math.130 (2001) 205–216.  Zbl1010.65028
  57. P.L. Takouda, Problèmes d'approximation linéaires coniques : Approches par projections et via Optimisation sous contraintes desemidéfinie positivité. Ph.D. thesis, Paul Sabatier University, Toulouse, France (2003).  
  58. J.H. Van Lint, Notes on Egorychev's proof of the Van der Waerden conjecture. Linear Algebra Appl.39 (1981) 1–8.  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.